Alert archive / Florida / Coastal Flood Statements in 2020
Coastal Flood Statement 16, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Oct 20, 2020, 4:39 AM EDT for Monroe County, Florida. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2020, 4:39 AM EDT (08:39 UTC)
- Expired
- Oct 21, 2020, 8:56 AM EDT
- In force
- 28 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1532 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458 WHUS42 KKEY 200839 CFWKEY Coastal Hazard Message National Weather Service Key West FL 439 AM EDT Tue Oct 20 2020 FLZ076>078-201645- /O.CAN.KKEY.CF.Y.0004.000000T0000Z-201020T1000Z/ /O.NEW.KKEY.CF.S.0016.201020T0839Z-201020T2100Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 439 AM EDT Tue Oct 20 2020 ...COASTAL FLOOD ADVISORY IS CANCELLED... * WHAT...Minor saltwater flooding. * WHERE...Florida Keys. * WHEN...Through this afternoon. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ APA
3 follow-up statements
754 WHUS42 KKEY 202100 CFWKEY Coastal Hazard Message National Weather Service Key West FL 500 PM EDT Tue Oct 20 2020 FLZ076>078-211100- /O.EXT.KKEY.CF.S.0016.000000T0000Z-201021T1100Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 500 PM EDT Tue Oct 20 2020 * WHAT...Minor saltwater flooding. * WHERE...Florida Keys. * WHEN...Through Wednesday morning. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS...Over the Middle and Lower Keys, the next round of minor saltwater flooding will occur with the high tide cycle late tonight and early Wednesday morning. Over the Upper Keys, minor saltwater flooding will continue, with no relief at low tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
945 WHUS42 KKEY 211027 CFWKEY Coastal Hazard Message National Weather Service Key West FL 627 AM EDT Wed Oct 21 2020 FLZ077-078-211130- /O.CAN.KKEY.CF.S.0016.000000T0000Z-201021T1100Z/ Monroe Middle Keys-Monroe Lower Keys- 627 AM EDT Wed Oct 21 2020 Since saltwater levels have fallen below Coastal Flood Statement levels, no headlines are needed for the Lower and Middle Keys. However, saltwater levels may reach Coastal Flood Statement levels tonight. Stay tuned. $$ FLZ076-211830- /O.EXT.KKEY.CF.S.0016.000000T0000Z-201021T2200Z/ Monroe Upper Keys- 627 AM EDT Wed Oct 21 2020 * WHAT...Minor saltwater flooding. * WHERE...Florida Keys. * WHEN...Today. Until 6 PM EDT this evening. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ APA
026 WHUS42 KKEY 211256 CFWKEY Coastal Hazard Message National Weather Service Key West FL 856 AM EDT Wed Oct 21 2020 FLZ076-212100- /O.CAN.KKEY.CF.S.0016.000000T0000Z-201021T2200Z/ /O.NEW.KKEY.CF.Y.0005.201021T1256Z-201021T2200Z/ Monroe Upper Keys- 856 AM EDT Wed Oct 21 2020 ...COASTAL FLOOD ADVISORY IN EFFECT... * WHAT...Saltwater flooding. * WHERE...Upper Florida Keys. * WHEN...Especially at the times of high tide, although there will be little to no relief at low tide. * IMPACTS...Saltwater flooding of low elevation streets and lots is expected. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 20, 4:18 AM EDT, 21 minutes earlier.
Area forecast discussion, Oct 20, 4:18 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Key West FL
418 AM EDT Tue Oct 20 2020
.DISCUSSION...
.CURRENTLY...
Under mostly cloudy skies, steady east winds of 10 to 20 mph, and
occasional showers traversing west northwest through the Florida
Keys, rain cooled temperatures are in the mid to upper 70s.
Meanwhile, local radars are detecting numerous showers and
isolated thunderstorms covering our entire area. On our marine
district, winds are east near 20 knots with higher gusts near
heavier cells.
&&
.SHORT TERM...(Today through Thursday night)
A low level trough extending from the Yucatan Channel northward
into the extreme Southeast Gulf of Mexico, will track gradually
westward, while and mid and upper level trough lingers in the
extreme Southeast Gulf of Mexico over the next couple of days,
before exiting offshore of the Florida east coast on Thursday and
Thursday night. With that, winds below 700 mb will slowly slacken
and become chaotic by Thursday, with large scale ascent
transitioning to neutral by the end of this forecast cycle. But
until then, considerable cloudiness and well above average rain
chances will be retained through this forecast cycle.
&&
.LONG TERM...(Friday through Monday)
In wake of the deep tropospheric trough, large scale descent
associated with a large and strengthening western Atlantic ridge
is expected to overspread our area through the period. With that,
a decelerating and decoupled trajectory will allow drier air to
filter into our region this weekend. Subsequently, chance pops
will finally return to only a slight chance which is near normal
by the end of this weekend, and persist into early next week.
Given increasing insolation and light to gentle east to southeast
winds, temperatures will average in the upper 80s, with overnight
lows in the upper 70s to lower 80s.
&&
.MARINE...
Strong east breezes will slacken somewhat this afternoon,
especially on our eastern coastal waters before periodic fresh to
strong east breezes return tonight through Wednesday night. Beyond
that, moderate to occasional fresh east breezes will decrease
into the gentle range by the end of this week, and persist into
this weekend. But until then, an Exercise Caution headline/Small
Craft Advisory will persist for a good portion of our marine
district until then. And as usual, winds and seas will be higher
near heavier cells through tonight.
&&
.AVIATION...
VFR conditions and gusty east winds will prevail at the EYW and MTH
island terminals today. The period of frequent showers and MVFR/IFR
impacts which has affected both terminals during the overnight hours
will probably give way to somewhat quieter weather with fewer
showers for a while during the early to mid morning hours, followed
by a possible increase in shower/storm activity again later today.
Expect frequent TAF amendments and TEMPOs to handle the rapidly
changing weather conditions throughout the day, with periods of
MVFR/IFR and wind gusts around 30 knots likely with any convection
moving through. Otherwise, expect E winds of 12 to 15 knots with
gusts up to 25 knots.
&&
.CLIMATE...
In 2007, the daily record rainfall of 5.02 inches of rainfall was
recorded in Key West. Rainfall records have been kept since 1872.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 83 77 84 78 / 70 60 60 60
Marathon 85 77 86 78 / 70 60 60 50
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...Small Craft Advisory until 5 AM EDT early this morning for
GMZ031>035-042>044-052>055-072>075.
&&
Public/Marine/Fire...APA
Aviation/Nowcasts....Jacobson
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Oct 20, 4:33 AM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 433 AM EDT Tue Oct 20 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-210845- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 433 AM EDT Tue Oct 20 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are anticipated along the Florida Keys and the surrounding coastal waters through tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes and strong gusty winds, with the stronger and quickly moving cells. Otherwise, the observed water levels are currently within Coastal Flood Statement thresholds for the entire Florida Keys. Hence, a Coastal Flood Statement will be extended for Island Chain due to minor saltwater flooding of low-lying lots and roads through tonight. And finally, A Small Craft Advisory is in effect for our entire marine district for at least this morning, before winds are expected to slacken somewhat on our eastern coastal waters this afternoon. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated thunderstorms are anticipated along the Florida Keys and the surrounding coastal waters through the period. The primary thunderstorm hazards will be cloud to surface lightning strikes and gusty winds. Meanwhile, saltwater flooding of low-lying lots and roads will likely require Coastal Flood Statements on Wednesday into Thursday, before dropping below Statement levels thereafter. And finally, a Small Craft Advisory will likely be required for at least a portion of our coastal waters Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
In the hours before
Special weather statement, Oct 19, 11:53 PM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Key West FL
1153 PM EDT Mon Oct 19 2020
FLZ077-078-200430-
Monroe Lower Keys FL-Monroe Middle Keys FL-
1153 PM EDT Mon Oct 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE AND MIDDLE
KEYS IN MONROE COUNTIES UNTIL 1230 AM EDT...
At 1153 PM EDT, National Weather Service Meteorologists detected
strong squalls along a line extending from Marathon to near Bahia
Honda Key. Movement was west at 35 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Marathon, Bahia Honda Channel Bridge, Seven Mile Bridge, East End Of
Seven Mile Bridge, Niles Channel Bridge, Spanish Harbor Channel
Bridge, West End Of Seven Mile Bridge, Saddlebunch Keys, Bahia Honda
Key and Upper Sugarloaf Key.
This includes US 1 between mile markers 13 and 58.
LAT...LON 2462 8167 2482 8143 2479 8135 2480 8128
2476 8125 2470 8128 2469 8128 2471 8123
2468 8121 2473 8117 2478 8100 2476 8095
2467 8107 2467 8115 2469 8118 2464 8123
2459 8139 2461 8143 2458 8146
TIME...MOT...LOC 0353Z 101DEG 29KT 2473 8105 2460 8123
JacobsonLocal storm report, Oct 20, 12:21 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1221 AM EDT TUE OCT 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
10/19/2020 M40.00 MPH GMZ033 FL MESONET
A SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED
BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT AT
1151 PM EDT.
1156 PM TSTM WND GST 2 SW GRASSY KEY 24.74N 80.98W
10/19/2020 M48.00 MPH MIDDLE KEYS IN MON FL MESONET
A SOUTHEAST WIND GUST OF 42 KTS, OR 48 MPH, WAS RECORDED
BY THE WEATHERFLOW MESONET SITE AT CRAWL KEY AT 1156 PM
EDT.
&&
JACOBSONLocal storm report, Oct 20, 1:23 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
123 AM EDT TUE OCT 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
10/20/2020 M45 MPH GMZ033 FL MESONET
AN EAST SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
LIGHT AT 108 AM EDT.
&&
JACOBSONThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 11:33 PM EDT | Special Marine Warning | KEY | 57 min | |
| Oct 19, 11:53 PM EDT | Special Weather Statement | KEY | 37 min | |
| Oct 19, 11:54 PM EDT | Special Marine Warning | KEY | 66 min | |
| Oct 20, 12:07 AM EDT | Special Marine Warning | KEY | 53 min | |
| Oct 20, 12:59 AM EDT | Special Marine Warning | KEY | 46 min | |
| Oct 20, 1:37 AM EDT | Special Marine Warning | KEY | 38 min | |
| Oct 20, 5:13 AM EDT | Special Marine Warning | KEY | 47 min | |
| Oct 20, 5:16 AM EDT | Special Weather Statement | KEY | 44 min | |
| Oct 20, 11:07 AM EDT | Small Craft Advisory | KEY | 24 hr |
Nearby
Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.